Alert archive / Hawaii / Small Craft Advisories in 2014

Small Craft Advisory 39, NWS Honolulu, HI

September 27, 2014

NWS Honolulu, HI issued this small craft advisory at Sep 27, 2014, 3:12 AM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2014, 3:12 AM HST (13:12 UTC)
Expired
Sep 27, 2014, 3:31 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WHHW70 PHFO 271312
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
312 AM HST SAT SEP 27 2014

...STRONG WINDS AND ROUGH SEAS WITHIN THE ALENUIHAHA AND PAILOLO
CHANNELS...

.A SHEAR LINE HAS INCREASED WINDS AND SEAS TO SMALL CRAFT ADVISORY
LEVELS WITHIN THE ALENUIHAHA AND PAILOLO CHANNELS.

PHZ120-121-280215-
/O.NEW.PHFO.SC.Y.0039.140927T1312Z-140928T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
312 AM HST SAT SEP 27 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. 

* WINDS AND SEAS...THROUGH TODAY...EAST WINDS 20 TO 25 KNOTS AND ROUGH
  SEAS 8 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
AND/OR SEAS 10 FEET OR GREATER ARE EXPECTED TO PRODUCE CONDITIONS
HAZARDOUS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS...SHOULD AVOID NAVIGATING IN
THESE CONDITIONS.

&&

$$
POWELL
1 follow-up statement
534 
WHHW70 PHFO 280131
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST SAT SEP 27 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

.WINDS AROUND MAUI COUNTY AND THE BIG ISLAND HAVE DROPPED BELOW
SMALL CRAFT ADVISORY LEVELS.

PHZ120-121-280245-
/O.CAN.PHFO.SC.Y.0039.000000T0000Z-140928T0400Z/
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-
331 PM HST SAT SEP 27 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

WINDS HAVE DIMINISHED BELOW SMALL CRAFT ADVISORY LEVELS.

$$

BURKE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Sep 26, 8:30 PM HST, 6 hours 42 minutes earlier.

Area forecast discussion, Sep 26, 8:30 PM HST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST FRI SEP 26 2014

.SYNOPSIS...
A BAND OF CLOUDS AND SHOWERS IS EXPECTED TO MOVE OVER THE ISLANDS
TONIGHT. SOME OF THESE SHOWERS MAY BRING LOCALLY HEAVY RAINFALL...
ALONG WITH ISOLATED THUNDERSTORMS. LOW CLOUDS AND SHOWERS WILL
REMAIN FOCUSED OVER THE WINDWARD AND MAUKA SECTIONS THROUGH
SATURDAY. WEAKENING TRADE WINDS STARTING SUNDAY WILL ALLOW FOR LIGHT
SOUTHEASTERLY WINDS MONDAY AND TUESDAY. THESE LIGHT WINDS AND
ABUNDANT LOW-LEVEL MOISTURE COMBINED WITH UNSTABLE ATMOSPHERIC
CONDITIONS MAY ALLOW LOCALLY HEAVY RAINFALL AND ISOLATED
THUNDERSTORMS TO DEVELOP AGAIN EARLY NEXT WEEK.

&&

.DISCUSSION...
THE PRESSURE GRADIENT SOUTH OF A 1027 MB SURFACE HIGH NEAR 35N
145W...OR ABOUT 1200 MILES NORTHEAST OF HONOLULU IS MAINTAINING
LIGHT TO MODERATE TRADE WINDS ACROSS THE MAIN HAWAIIAN ISLANDS EARLY
THIS EVENING. THERE IS ALSO A WEST NORTHWEST TO EAST SOUTHEAST
ORIENTED SHEAR LINE JUST NORTHEAST OF THE ISLAND CHAIN. IN ADDITION
TO THE SHEAR LINE...AN UPPER LEVEL LOW IS CENTERED NEAR 15N
157W...OR ABOUT 440 MILES SOUTH SOUTHEAST OF HONOLULU. AN UPPER
LEVEL TROUGH EXTENDS NORTH FROM THIS LOW ALOFT ACROSS THE ISLAND
CHAIN. THESE UPPER LEVEL FEATURES ARE PROVIDING ENOUGH ATMOSPHERIC
INSTABILITY COMBINED WITH ABUNDANT LOW-LEVEL MOISTURE TO FUEL THE
TOWERING CUMULUS AND CUMULONIMBUS CLOUDS ALONG THE SHEAR LINE. THE
CLOUDS AND SHOWERS ALONG THE SHEAR LINE ARE EXPECTED TO SHIFT DOWN
OVER THE ISLANDS LATER TONIGHT. ONCE THESE SHOWERS ARRIVE...THERE
COULD BE PERIODS OF LOCALLY HEAVY RAINFALL...AND THE POSSIBILITY OF
ISOLATED THUNDERSTORMS.

EARLIER TODAY...MOST OF THE STATE REMAINED SOUTH AND WEST OF THE
BAND OF CLOUDS ASSOCIATED WITH THE SHEAR LINE. AS A RESULT...SUNNY
SKIES ALLOWED DAYTIME TEMPERATURES TO SOAR...WHICH BROUGHT UNUSUALLY
HOT AND MUGGY CONDITIONS TO MANY LOCATIONS. TODAY WAS THE THIRD DAY
IN A ROW THAT HILO HAS TIED OR BROKEN THE RECORD MAXIMUM HIGH
TEMPERATURE RECORD. THE RECORD HIGH OF 93 TODAY ALSO BROKE THE
PREVIOUS HIGH TEMPERATURE RECORD FOR THE MONTH OF SEPTEMBER...WHICH
WAS 92 DEGREES SET ON SEPTEMBER 21...1951. THE HIGH TEMPERATURE OF
93 DEGREES IS ONLY ONE DEGREE AWAY FROM THE ALL TIME HIGH
TEMPERATURE RECORD AT HILO OF 94 DEGREES...LAST SET IN
NOVEMBER OF 2013. OTHER LOCATIONS IN THE ISLANDS SAW HEAT INDICES
RISE INTO THE MID AND UPPER 90S FRIDAY AFTERNOON.

THESE SAME AREAS WHICH WERE SCORCHED BY RECORD HIGH TEMPERATURES
CURRENTLY HAVE SHOWERS AND THUNDERSTORMS APPROACHING FROM THE EAST.
CLOUD TOPS ABOVE 40 THOUSAND FEET WITH NUMEROUS LIGHTENING STRIKES
ARE OCCURRING A SHORT DISTANCE EAST OF THE WINDWARD BIG ISLAND AT
800 PM HST THIS EVENING. AS THE BAND OF CLOUDS AND SHOWERS MOVES
OVER THE ISLANDS...SOME OF THE MOISTURE WILL REMAIN ALONG THE
WINDWARD SIDES...PARTICULARLY ON THE BIG ISLAND. THESE WET
CONDITIONS WILL LIKELY LINGER THROUGH SATURDAY NIGHT ON THE SMALLER
ISLANDS...AND INTO SUNDAY FOR THE BIG ISLAND. THE SMALLER HAWAIIAN
ISLANDS MAY HAVE LESS CLOUDS AND SHOWERS ON SUNDAY.

THE ECMWF AND GFS FORECAST MODELS CONTINUE TO INDICATE THE WINDS
WILL START TO WEAKEN FROM LATE SUNDAY INTO EARLY MONDAY AS A SURFACE
FRONT APPROACHES THE ISLANDS FROM THE NORTHWEST. THE GFS MODEL
INDICATES THIS FRONT MAY BE STRONGER THAN THE SAME FEATURE DEPICTED
IN THE ECMWF MODEL. THE APPROACHING FRONT WILL NOT ONLY WEAKEN THE
TRADES...BUT IT WILL CAUSE THE LOW-LEVEL FLOW TO SHIFT TO A
SOUTHEASTERLY DIRECTION. AT THE SAME TIME...THE MODELS SHOW THE
UPPER LEVEL LOW WILL MOVE BEGIN TO MOVE SLOWLY NORTHEAST TOWARD THE
ISLANDS FROM LATE SUNDAY THROUGH EARLY NEXT WEEK. THIS WILL CAUSE
TEMPERATURES TO COOL ALOFT...WHICH WILL PRODUCE UNSTABLE ATMOSPHERIC
CONDITIONS. THE LIGHT SOUTHEASTERLY WINDS COMBINED WITH THE COLDER
THAN NORMAL TEMPERATURES AT 500 AND 700 MB...ALONG WITH PRECIPITABLE
WATER VALUES APPROACHING 2 INCHES...WILL LIKELY RESULT KEEP UNSTABLE
ATMOSPHERIC CONDITIONS OVER MOST OF THE STATE STARTING MONDAY...AND
CONTINUING AT LEAST THROUGH TUESDAY.

THE CURRENT FORECAST BRINGS LOCALLY HEAVY RAIN TO THE ISLANDS
STARTING EARLY MONDAY. IN ADDITION...THERE IS A CHANCE FOR
THUNDERSTORMS TO DEVELOP OVER SOME AREAS MONDAY AFTERNOON/EVENING...
AND AGAIN TUESDAY AFTERNOON. STAY TUNED FOR FUTURE UPDATES TO THE
FORECAST AS WE FINE TUNE THE ARRIVAL AND DURATION OF THESE
POTENTIALLY WETTER CONDITIONS EARLY NEXT WEEK.

&&

.AVIATION...
A CURVED SHOWER BAND WITH EMBEDDED TS...JUST EAST OF THE ISLANDS
WILL BRING UNSETTLED WEATHER TO THE STATE IN THE COMING HOURS
THROUGH
EARLY SATURDAY MORNING. THIS BAND WILL LIKELY BRING WIDESPREAD MVFR
CONDITIONS WITH LOW CEILINGS AND VSBYS TO THE AREA.

AIRMET FOR MT OBSC AND IFR ARE POSSIBLE OVERNIGHT.

&&

.MARINE...
THE CURRENT FORECAST CONTINUES KEEP WINDS AND SEAS BELOW THE SMALL
CRAFT ADVISORY /SCA/ CRITERIA INTO THE MIDDLE OF THE WEEK.

THE CURRENT ELEVATED NORTH NORTHEAST SWELL CONTINUES PRODUCE SURF
HEIGHTS NEAR THE HIGH SURF ADVISORY THRESHOLD ALONG EAST FACING
SHORES OF THE ISLANDS. THEREFORE...A HIGH SURF ADVISORY REMAINS IN
EFFECT THROUGH SATURDAY AFTERNOON. THIS SWELL MAY ALSO BE IMPACTING
NORTH FACING HARBORS SUCH AS HILO AND KAHULUI. A MARINE WEATHER
STATEMENT HAS BEEN ISSUED TO ALERT MARINERS TO THE POSSIBILITY OF
MODERATE SURGES WITHIN THESE HARBORS. BOATERS SHOULD ALSO BE
CAUTIOUS WHEN ENTERING OR LEAVING THE HARBORS DUE TO THE POTENTIAL
FOR LARGE BREAKING WAVES IN THE ENTRANCE TO THESE HARBORS. THIS
NORTH NORTHEAST SWELL WILL SLOWLY SUBSIDE FROM LATE SATURDAY THROUGH
SUNDAY.

A SMALL NORTHWEST SWELL IS EXPECTED TO ARRIVE ON TUESDAY...PEAK ON
WEDNESDAY...THEN LOWER SLOWLY ON THURSDAY. A SMALL SWELL ARRIVING
FROM THE SOUTHERN HEMISPHERE SATURDAY WILL PRODUCE A SMALL BUMP IN
SURF HEIGHTS ALONG SOUTH FACING SHORES FROM THIS WEEKEND THROUGH
MONDAY. A LONG-PERIOD SOUTH SWELL MAY BOOST SURF HEIGHTS NEAR THE
HIGH SURF ADVISORY THRESHOLD ALONG SOUTH FACING SHORES TUESDAY. THIS
SOUTH SWELL WILL CONTINUE THROUGH WEDNESDAY...THEN WILL SLOWLY FADE
THURSDAY AND FRIDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY THROUGH 6 PM HST SATURDAY FOR EAST FACING SHORES
OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND.

&&

DISCUSSION/MARINE...HOUSTON
AVIATION...HUI

Nearby

Small Craft Advisories in Hawaii, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.